Printer Friendly

Lesions in MS may resurge after halting natalizumab.

BANGKOK, THAILAND -- Patients with multiple sclerosis who abruptly discontinue natalizumab treatment may develop a sudden surge in the number of gadolinium enhancing lesions apparent on imaging, which seems to resolve by 9 months.

The phenomenon is probably a reaction to the sudden resurgence of lymphocytes into the brain--a central nervous system form of immune re-constitution inflammatory syndrome, Dr. Omar Khan said at the World Congress of Neurology.

Although the dramatic imaging changes aren't accompanied by clinical deterioration, about 22% of the lesions did develop into nonenhancing T1 hypointensities, said Dr. Khan, director of the Wayne State University Multiple Sclerosis Clinical Research Center and Radiology Image Analysis Laboratory, Detroit. "Some patients may accumulate a lot of irreversible neuronal damage in this short period of time. And although it's too soon to know for sure, my gut feeling is that over 3 or 4 years, there might be some consequences," he noted.

Dr. Khan presented a case series of 11 patients with MS who had received natalizumab infusions before stopping the treatment abruptly. The reasons that were given for discontinuation included infusion site reactions, the development of neutralizing antibodies, changes in insurance coverage, and patient concerns about developing progressive multifocal leukoen cephalopathy.

The patients' mean age was 36 years. They had undergone a mean of 13 natalizumab infusions, although that number ranged from 8 to 21. Before taking natalizumab, their mean relapse rate was 1.6/year; the mean relapse rate at discontinuation of the drug was 0.1/year. All patients were negative for John Cunningham virus.

Before beginning natalizumab, the patients had a mean of 12 T2 lesions, two T1 lesions, and 20 gadolinium-enhancing lesions on MRI. Three months after stopping the drug, the numbers of lesions increased significantly, to 17 T2 lesions, 13 T1 lesions, and 137 gadolinium-enhancing lesions. Overall, 93 of the lesions appeared in brain areas that were previously normal-appearing on imaging.

Before natalizumab discontinuation, the mean magnetization transfer ratio value of the gadolinium-enhancing lesions was 31%; at month 3, the mean value had dropped to 19%. "This is a pretty impressive decline, something telling us there might be some fairly intense inflammatory injury on these sites," Dr. Khan said.

Despite the "alarming" scans, Dr. Khan said, the patients did not show corresponding clinical deterioration. Their mean Expanded Disability Status Scale (EDSS) was 3.2 at discontinuation, and did not increase significantly by 3 months.

By 9 months, however, the scans had almost universally improved. The mean number of T2, T1, and gadolinium-enhancing lesions had dropped and were not significantly different from the number of lesions seen at baseline.

Clinically, the patients remained stable, Dr. Khan said. Their mean EDSS at 9 months was 4.0-not significantly worse than it was at natalizumab discontinuation. The mean relapse rate also was not significantly different.

Dr. Khan said the study was independently funded and he did not have any financial declarations to make.
COPYRIGHT 2010 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2010 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:NEUROLOGY
Author:Sullivan, Michele G.
Publication:Clinical Psychiatry News
Date:Jan 1, 2010
Words:484
Previous Article:Imaging suggests gray matter atrophy in MS.
Next Article:Disability in chronic migraine is age related.
Topics:

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters